Alert archive / Nebraska / Special Weather Statements in 2018

Special Weather Statement, NWS North Platte, NE

July 20, 20184 counties in Nebraska

NWS North Platte, NE issued this special weather statement at Jul 20, 2018, 9:34 AM CDT for 4 counties in Nebraska. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2018, 9:34 AM CDT (14:34 UTC)
Expired
Jul 20, 2018, 10:45 AM CDT
In force
71 min
Issued by
NWS North Platte, NE

Counties Blaine County, NE, Custer County, NE, Logan County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 70 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 2.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2121 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

492 
WWUS83 KLBF 201434
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
934 AM CDT FRI JUL 20 2018
 
NEZ025>027-037-038-059-201545-
Loup NE-Custer NE-Thomas NE-Blaine NE-Lincoln NE-Logan NE-
934 AM CDT FRI JUL 20 2018

...SPECIAL WEATHER STATEMENT...

At 933 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Thedford to near Gandy.
Movement was southeast at 55 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Broken Bow, Stapleton, Thedford, Brewster, Arnold, Callaway, Sargent,
Ansley, Merna, Mason City, Oconto, Anselmo, Dunning, Comstock,
Berwyn, Halsey, Gandy, Victoria Springs State Recreation Area,
Weissert and Westerville.

This includes the following highways...
 Highway 183 between mile markers 73 and 118.
 Highway 2 between mile markers 210 and 307.
 Highway 92 between mile markers 220 and 308.
 Highway 83 between mile markers 106 and 156.

LAT...LON 4105 9985 4148 10069 4209 10056 4209 10033
      4193 9983 4162 9921 4105 9921
TIME...MOT...LOC 1433Z 294DEG 47KT 4206 10049 4153 10045 

$$

Kulik

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 20, 6:11 AM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 20, 6:11 AM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
611 AM CDT Fri Jul 20 2018

.SHORT TERM...(Today and tonight)
Issued at 346 AM CDT Fri Jul 20 2018

Main forecast challenge today and tonight is precip chances. Low
level forcing is to be desired across Nebraska as the surface low
tracks through southwest Kansas. However, a ribbon of stout H5-7
fgen bisects the forecast area and will likely be the driver of any
convective activity. Confidence is fairly low for storms due to
uncertainty in CAM solutions (HRRR is dry, RAP hints during some
runs, while NAM nest and HRW are the most aggressive but still
rather sparse in coverage). Nevertheless, expanded schc TSRA from
previous fcst given the moisture convergence over the area (dew
points in 50s at GRN and IEN and near 70 at IML and LBF) and buoyant
air mass above the inversion (MLCAPE around 1000 j/kg). Focus for
precip will likely remain across NW Neb this morning, then spread
southeast through the day. WV/IR imagery indicate a moisture plume
spreading east from the CO/WY Rockies and an additional plume
approaching the SD Black Hills. Redevelopment this evening is
possible across the far southwest due to strong upslope flow,
continued instability, and strengthening deep layer shear
(approaching 50 kts). Coverage will be isolated at best due to
aforementioned weak/non-existent surface forcing, but a weak cap as
suggested by forecast soundings will support at least a few popcorn
storms. Thinking this is a scenario where whatever storms do develop
may quickly become strong or severe. Hail and wind are the primary
threats as shown by a fat CAPE profile and veering/increasing shear
profile. Temperature-wise, made little change to highs as lower 90s
southwest Neb to mid 80s north central seemed reasonable as the
Siouxland sits on the periphery of the upper low. Bumped up low
temps a degree or two as H85 high settles right on top of the state,
placing western Neb in southerly return flow.

.LONG TERM...(Saturday through Thursday)
Issued at 346 AM CDT Fri Jul 20 2018

Saturday and Sunday... The majority of the weekend still appears
warm and mostly dry with the upper ridge axis moving toward the
eastern edge of the Rockies. With upslope flow in CO/WY and westerly
upper level steering winds, along with an approaching surface
trough, a passing storm is possible for the panhandle/NW Neb Sat
night. Temps range from lower 90s panhandle to mid 80s north central.

Sunday night and beyond... H5 flow transitions to quasi-zonal or
broad northwest flow across the central Plains as a deep upper low
brushes the US/Canadian border. A series of shortwaves and the cold
front will be the forcing mechanisms for periodic precip chances.
The best upper level forcing lies generally north of the forecast
area, but low level lift appears stronger over Neb with the 20/00z
model suite compared to 19/00z. Increased PoP to high chc,
especially with forecast soundings showing a prolonged period of
instability and lift with bouts of deep moisture. Soundings also
hint at an increased risk of severe Sunday evening due to relatively
strong low level shear and steep mid level lapse rates. Will also
have to watch the heavy rain threat due to PWAT over 1.5" and storm
motion around 15 kts. Behind the front, temperatures hold just below
normal levels in the lower/mid 80s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 611 AM CDT Fri Jul 20 2018

RGB Composite satellite shows accus moving from the southern
panhandle into southwest Nebraska. The latest RAP model generates
showers and possibly a few thunderstorms in vicinity of KLBF and
KBBW between 13z and 17z. Most other models keep the morning, and
even the afternoon and evening dry. Therefore no mention of any
TSRA for the KLBF or KVTN terminals. Stratus has also developed
across far southwest Nebraska and far northeast Colorado. The
development continues to drift westward, so this is unlikely to
develop into KLBF early this morning. Surface winds will be light
east to northeast today and light east tonight at below 10 kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Roberg
Hazardous weather outlook, Jul 20, 4:18 AM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
418 AM CDT Fri Jul 20 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-210930-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
418 AM CDT Fri Jul 20 2018 /318 AM MDT Fri Jul 20 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Isolated thunderstorms are possible this morning, mainly west of
Valentine through Broken Bow. This afternoon and evening, isolated
thunderstorms are possible, mainly near and south of Interstate
80. A few thunderstorms this afternoon and evening could become
strong to locally severe with strong wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Isolated thunderstorms are possible Saturday night and Sunday,
with increased chances Sunday night. Daily chances are forecast
Tuesday through Thursday. Severe potential is uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Special weather statement, Jul 20, 8:40 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service North Platte NE
840 AM CDT FRI JUL 20 2018

NEZ025>028-037-038-201430-
Loup NE-Custer NE-Garfield NE-Thomas NE-Blaine NE-Logan NE-
840 AM CDT FRI JUL 20 2018

...SPECIAL WEATHER STATEMENT...

At 839 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles north of Arnold, or 20 miles east of
Stapleton, moving east at 70 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Broken Bow, Taylor, Arnold, Callaway, Sargent, Ansley, Merna, Mason
City, Anselmo, Comstock, Berwyn, Victoria Springs State Recreation
Area, Calamus Reservoir State Recreation Area, Weissert, Westerville,
Lillian, Logan, Milburn, Milburn Diversion Dam State Wildlife
Management Area and Walworth.

This includes the following highways...
 Highway 183 between mile markers 80 and 131.
 Highway 2 between mile markers 239 and 307.
 Highway 92 between mile markers 240 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4136 10024 4139 10024 4139 10037 4179 10038
      4190 9922 4111 9921
TIME...MOT...LOC 1339Z 280DEG 60KT 4156 10014

Kulik
Special weather statement, Jul 20, 9:34 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
934 AM CDT FRI JUL 20 2018

NEZ025>027-037-038-059-201545-
Loup NE-Custer NE-Thomas NE-Blaine NE-Lincoln NE-Logan NE-
934 AM CDT FRI JUL 20 2018

...SPECIAL WEATHER STATEMENT...

At 933 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Thedford to near Gandy.
Movement was southeast at 55 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Broken Bow, Stapleton, Thedford, Brewster, Arnold, Callaway, Sargent,
Ansley, Merna, Mason City, Oconto, Anselmo, Dunning, Comstock,
Berwyn, Halsey, Gandy, Victoria Springs State Recreation Area,
Weissert and Westerville.

This includes the following highways...
 Highway 183 between mile markers 73 and 118.
 Highway 2 between mile markers 210 and 307.
 Highway 92 between mile markers 220 and 308.
 Highway 83 between mile markers 106 and 156.

LAT...LON 4105 9985 4148 10069 4209 10056 4209 10033
      4193 9983 4162 9921 4105 9921
TIME...MOT...LOC 1433Z 294DEG 47KT 4206 10049 4153 10045

Kulik

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:21 PM CDTSpecial Weather StatementLBFDawson24 min
Jul 20, 8:40 AM CDTSpecial Weather StatementLBFCuster50 min
Jul 20, 10:21 AM CDTSpecial Weather StatementLBFSheridan54 min

Nearby

Special Weather Statements in Nebraska, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.